Alert archive / Idaho / Wind Advisories in 2016

Wind Advisory 17, NWS Pocatello, ID

May 20, 2016

NWS Pocatello, ID issued this wind advisory at May 20, 2016, 9:16 AM MDT. It took effect at May 20, 2016, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2016, 9:16 AM MDT (15:16 UTC)
In effect from
May 20, 2016, 12:00 PM MDT
Expired
May 20, 2016, 6:44 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

864 
WWUS75 KPIH 201516
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
916 AM MDT FRI MAY 20 2016


IDZ022-210200-
/O.NEW.KPIH.WI.Y.0017.160520T1800Z-160521T0200Z/
SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...MALAD CITY...OAKLEY...ROCKLAND
916 AM MDT FRI MAY 20 2016

...WIND ADVISORY IN EFFECT FROM NOON UNTIL 8 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON UNTIL 8 PM MDT THIS
EVENING.

* IMPACTS/TIMING...NOON UNTIL 8 PM MDT THIS EVENING.

* WINDS...SOUTH WINDS 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* LOCATIONS...THE STRONGEST WINDS WILL BE FROM NEAR BLACK PINE ON
  INTERSTATE 84 TO ABOUT MALAD. THESE WINDS MAY BE FELT AS FAR
  NORTH AS POCATELLO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. GUSTS
OVER 45 MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
1 follow-up statement
949 
WWUS75 KPIH 210044
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT FRI MAY 20 2016


IDZ022-210145-
/O.CAN.KPIH.WI.Y.0017.000000T0000Z-160521T0200Z/
SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...MALAD CITY...OAKLEY...ROCKLAND
644 PM MDT FRI MAY 20 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE REMAINED BELOW 30 MPH THIS AFTERNOON AND EARLY EVENING.
THEREFORE THE ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 20, 9:12 AM MDT, 4 minutes earlier.

Area forecast discussion, May 20, 9:12 AM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
912 AM MDT FRI MAY 20 2016

.UPDATE...Will issue a Wind Advisory for the South Central
Highlands this afternoon. Believe the strongest winds will be
between Black Pine on I-84 and possibly as far east as Malad. rs

&&

.PREV DISCUSSION... /issued 251 AM MDT FRI MAY 20 2016/

SHORT TERM...Today through Sunday night. A strong upper level
low pressure system currently located just off of the Oregon coast
will meander south and east across the Northern Great Basin
before eventually shifting east and north across Central Idaho
Saturday night into Sunday. Much of the western portions of the
forecast area will reside beneath the exit region of a
cyclonically curved jet rounding the southern periphery of the low
center today and into Saturday. As a result, showers currently
located over the SE portion of Idaho will shift into a linear N/S
oriented band over the southern Snake Plain, Eastern Magic Valley
and Central Mountains by late this morning, with this band slowly
creeping westward through the day today before becoming nearly
stationary this evening and overnight. Locally heavy precipitation
is possible beneath this precipitation axis today and tonight.

As the upper low approaches, the dynamics driving precipitation
generation become less organized late Friday night through the
weekend, forcing a transition from organized precipitation bands
to a precipitation regime that is more showery in nature. Even so,
the presence of sufficient atmospheric moisture combined with
daytime instability will mean locally heavy showers and isolated
thunderstorms...particularly during the afternoon and early
evening hours Saturday and Sunday, with the heaviest and most
widespread precipitation falling across the Central Mountains both
days. Speaking of the Central Mountains, snow levels are expected
to drop to around 7000 feet tonight, and perhaps nearing 6000 feet
Sunday. As a result, several inches of wet snow are possible for
mid-and upper slopes, including Galena Summit where some slushy
roads may develop, particularly at night. Gusty winds will be
common today across far SE Idaho creating some potentially
difficult travel across East-West roads. Location of strongest
winds will shift across the Snake Plain both Saturday and Sunday,
particularly on Sunday, perhaps necessitating a Lake Wind Advisory
for American Falls Reservoir. AD/Hedges

LONG TERM...Monday through Friday night. Both GFS and ECMWF in
agreement with the upper trof dominating the Pac NW thru Thursday...
and to a lesser extent on Fri. This is a departure from earlier runs
which showed a prominent upper ridge over the west on Thu. This will
result in scattered showers and aftn tstms thru Thu...with somewhat
decreasing coverage on Fri. By Wed precip chances are highest
over the mtns...decreasing in the valleys. Temps do warm up a
little during the week. Hedges

AVIATION...The deep upper low over the Pac NW will send another
round of showers/tstms across the region this morn. Ocnl MVFR cigs
possible. Models showing a dry slot developing over eastern ID by
aftn...which should bring some relief to KPIH and KIDA. KBYI and
KSUN will likely see showery conditions continue thru the aftn as
the main band of precip shifts westward to central and south central
ID. Breezy conditions also expected this aftn. Hedges

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory until 8 PM MDT this evening for IDZ022.

&&

In the hours before

Special weather statement, May 20, 3:28 AM MDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
328 AM MDT FRI MAY 20 2016

IDZ018-031-032-202100-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PASHIMEROI-
INCLUDING THE CITIES OF...STANLEY...CLAYTON...HAILEY...KETCHUM...
BELLEVUE...ARCO...CHALLIS...MACKAY
328 AM MDT FRI MAY 20 2016

...UNSEASONABLY COLD TEMPERATURES AND MOUNTAIN SNOW EXPECTED
THROUGH SUNDAY...

A LOW PRESSURE SYSTEM WILL BRING UNSEASONABLY COLD CONDITIONS
ALONG WITH FREQUENT VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ACROSS
THE CENTRAL MOUNTAINS THROUGH THIS WEEKEND. THE HEAVIEST AND MOST
PERSISTENT PRECIPITATION IS EXPECTED TO FALL FROM LATE THIS
AFTERNOON INTO SATURDAY MORNING. SNOW LEVELS WILL FALL TO AROUND
7000 FEET ELEVATION TODAY...AND TO NEAR 6000 FEET SUNDAY
MORNING...RESULTING IN LIGHT SNOW FOR VALLEY LOCATIONS LATE
SATURDAY NIGHT INTO SUNDAY MORNING. THE HIGHEST SNOWFALL TOTALS
ARE EXPECTED ABOVE 7000 FEET ELEVATION...WITH UP TO 12 INCHES
POSSIBLE AT UPPER SLOPES. SLUSHY ROADS WILL BE POSSIBLE AT PASS
LEVEL...PARTICULARLY AT NIGHT. THOSE PLANNING OUTDOOR ACTIVITIES
SHOULD STAY WEATHER READY AND PREPARE FOR COLD...DAMP AND SNOWY
CONDITIONS.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:45 PM MDTSpecial Weather StatementPIHMadison45 min
May 20, 5:10 PM MDTSpecial Weather StatementPIHMadison50 min
May 20, 5:20 PM MDTSpecial Weather StatementPIHClark, Jefferson40 min

Nearby

Wind Advisories in Idaho, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.